|herpes outbreak and severe fatigue
May 5, 2007
I have only been positive for 5 months. I was diagnosed while acute. I was not put on medication due to my normal cd4s(913-1146 over three tests) and my low VL (undetectable -464-214 ppml) over 3 tests. I have had herpes about ten years with very infrequent outbreaks and take no meds for it currently. I was extremely fatigued yesterday but laid the blame off on a trip to NY on Sunday followed by a 14 hr day on Monday so still went to the gym after work. Today I am still fatigued and noticed I am having a small outbreak. Even with my normal immune function and low viral load could the herpes be knocking the crap out of me? I used to feel a little run down when i got an outbreak but now it seems three times as bad. If it is what kind of med options would be good choices for someone like me. my Dr. said she normally used low doses of antivirals but i really don't like the idea of any hiv specific anti virals in me till I need them. What other options are there? Is there any chance that the family of anti virals used for herpes could cause my hiv to develop drug resistance?
Response from Dr. Frascino
HIV, even relatively recent HIV, is a chronic viral infection and as such can contribute to fatigue. Just as the viruses that cause colds and flus make us feel tired and run down, so, too, can HIV. The difference is HIV doesn't resolve spontaneously. You are now "virally enhanced," which means you will have to learn to live with this new reality and everything it entails. Trips to NY followed by 14-hour workdays and then a gym workout may be a bit much, even for those who aren't battling a virus. It's time to listen to your body and also time to reevaluate and readjust your lifestyle for maximum immune health. That means optimizing your diet and exercise program, getting adequate sleep and rest and decreasing stress. Herpes can flare with stress and inadequate rest/sleep and with being overextended at both work and play. If outbreaks are infrequent and mild, treating the acute episodes is sufficient. If outbreaks are more frequent or bothersome, suppressive therapy in the form of a low-dose anti-herpes medication (such as acyclovir or valacyclovir) taken daily is indicated to decrease the frequency and severity of outbreaks. Please note these anti-herpes antivirals are different from anti-HIV antivirals. There is no data to suggest that taking anti-herpes drugs leads to HIV antiviral drug resistance.
I should mention one very recent report published in the New England Journal of Medicine found that HIV-positive women randomized to receive daily treatment with valacyclovir, an anti-HSV-2 drug, had lower amounts of HIV in their genital fluids and in their blood than control subjects. None were on antiretroviral treatment at the time of the study. The researchers reported that valacyclovir appeared to exert its effect on HIV viremia, not through direct mechanisms, but rather by reducing HSV-2 levels. Consequently, there is at least preliminary scientific evidence to support your taking valacyclovir. There is essentially no downside and the upside may have both direct (decreased frequency and severity of HSV-2 outbreaks) and indirect (decreased HIV viral load) effects.
grass and meds
Weed According to Mayo Clinic
- Itchy Rash After Anal Sex Bottom Sign Of HIV AIDS
- Itchy Vagina After Anal Fingering Sign Of HIV AIDS
- Pain In Penis After Sucking Penis Does It Mean I Have HIV
- Rash After Licking Genital Worried I Have HIV
- White Spots After Blowjob Worried I Have HIV
- Oral Thrush Contagious Through Kissing
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.